Texas, 2011

Hail and Damaging Winds in Texas, June 6, 2011

June 6, 2011 · NWS LCH · 17 events in 4 counties and zones

An upper level disturbance produced severe thunderstorms in the afternoon across southeast Texas. Wind damage and large hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance produced severe thunderstorms in the afternoon across southeast Texas. Wind damage and large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 6, 11:48 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 6, 11:48 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT MON JUN 6 2011

.AVIATION UPDATE...REGARDING 18Z TAF ISSUANCE. VFR CONDITIONS TO
CONTINUE WITH SCATTERED HI CU ABOUT THE AREA. SHOULD SEE SOME
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPMENT DURING MAX HEATING
THAT WILL CONTINUE INTO THE EVENING HOURS. CURRENTLY CARRYING VCTS.
OTHERWISE...LIGHT SOUTH TO SOUTHEAST WINDS CAN BE EXPECTED.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT MON JUN 6 2011/

UPDATE...
A VERY MOIST AND UNSTABLE ATMOSPHERE IS WHAT THE LATEST KLCH UPPER
AIR SOUNDING IS SHOWING FOR THE REGION. PRECIPITABLE WATER VALUES
HAVE RISEN TO NEAR 2 INCHES. TRIGGER TEMPERATURES ARE IN THE LOW
90S AND THESE SHOULD EASILY BE MET TODAY. STILL AN EAST-NORTHEAST
FLOW AT 7H...AND THIS USUALLY HELPS KEEP THE SEA-BREEZE FROM
MOVING TOO FAR INLAND UNTIL LATE IN THE DAY. SCATTERED POPS LOOKS
GOOD FOR THIS AFTERNOON...WHEN TRIGGER TEMPS ARE EXCEEDED AND
MESO-SCALE BOUNDARIES BEGIN TO FORM. ONCE AGAIN...THE STORMS WILL
HAVE STRONG DOWN BURST POTENTIAL.

NO CHANGES TO FORECAST AT THIS TIME.

RUA

PREV DISCUSSION... /ISSUED 653 AM CDT MON JUN 6 2011/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
SFC OBS THIS MORNING SHOW MOSTLY VFR CONDITIONS PREVAILING...LONE
EXCEPTION BEING KLCH WHERE TYPICAL GROUND FOG HAS REDUCED
VISIBILITY TO 1SM AT TIMES. OTHER SRN SITES...PARTICULARLY KBPT...
COULD SEE A QUICK SHOT OF RESTRICTED VISIBILITIES POST-SUNRISE
BEFORE VFR CONDITIONS PREVAIL FOR THE DAY. FORECAST SOUNDINGS SHOW
A FAIR AMOUNT OF MOISTURE THROUGH THE COLUMN FOR THE SRN SITES...BUT
NO REAL SATURATED LAYERS. STILL WOULD NOT BE SURPRISED TO SEE A
FEW STORMS POP UP LATER THIS AFTERNOON ONCE THE EXTREME HEAT BUSTS
THE CAP AND HAVE INCLUDED A VICINITY MENTION FOR THE SRN SITES
BEGINNING SOME POINT THIS AFTERNOON.

25

PREV DISCUSSION... /ISSUED 438 AM CDT MON JUN 6 2011/

NEAR RECORD HIGH TEMPERATURES EXPECTED ONCE AGAIN TODAY...

DISCUSSION...
LATEST RADAR IMAGERY SHOWS CONVECTION THAT AFFECTED PORTIONS OF
SOUTHERN LOUISIANA LATE YESTERDAY AND OVERNIGHT HAS MOVED SOUTH
OUT OF OUR OUTER COASTAL WATERS. SURFACE OBS SHOW ANOTHER VERY
WARM NIGHT ACROSS THE CWA WITH TEMPERATURES IN THE MID 70S TO
AROUND 80...WHICH IS EVEN WARMER THAN AT THIS TIME YESTERDAY FOR
MANY LOCATIONS. DEWPOINTS ARE ALSO NOTABLY DRIER THAN YESTERDAY
MORNING WITH WIDESPREAD MID TO UPPER 60S NOTED.

THE WARMER START AND DRIER AIRMASS THIS MORNING IS EXPECTED TO
HELP LEAD TO ANOTHER NEAR RECORD BREAKING HOT DAY ACROSS THE
AREA. MOS GUIDANCE HAS BEEN OF LITTLE HELP LATELY...BEING
ANYWHERE FROM 5 TO 10 DEGREES BELOW ACTUAL HIGH TEMPERATURES...AND
INDICATES TEMPERATURES MUCH COOLER TODAY THAN YESTERDAY.
HOWEVER...A LOOK AT KLCH SOUNDINGS THE PAST FEW DAYS SHOWS AIRMASS
HAS BEEN MIXING OUT TO AROUND 750 MB EACH AFTERNOON...AND WITH NAM
BUFKIT SOUNDINGS SHOWING 750 MB TEMPS AROUND 12C THIS MORNING
EXPECTING HIGHS TO EASILY REACH THE UPPER 90S TO AROUND 100. HAVE
GONE AGAINST GUIDANCE AND FORECAST ALL LOCATIONS TO BE VERY CLOSE
TO OR BREAK RECORDS AGAIN TODAY...ALTHOUGH HIGHS WILL BE A COUPLE
OF DEGREES COOLER THAN YESTERDAY.

ALL MODELS INDICATING ISOLATED TO WIDELY SCATTERED CONVECTION
BREAKING OUT NEAR/ALONG THE SEABREEZE AROUND VERMILION BAY ONCE
CONVECTIVE TEMPERATURES IN THE UPPER 90S ARE MET LATE THIS
AFTERNOON...WITH ACTIVITY SPREADING WESTWARD ACROSS THE CWA
DURING THE EVENING ALONG THE SEABREEZE. 4.0 KM WRF AND NAM ARE
RATHER ROBUST WITH ACTIVITY TODAY WHILE GFS AND ECMWF ARE A BIT
LESS GUNG HO. WILL LEAVE INHERITED LOW CHANCE POPS AS IS WITH
HIGHEST COVERAGE OF SHOWERS/STORMS ANTICIPATED ACROSS ACADIANA. AS
WITH THE PAST FEW DAYS...ANY STORM THAT FORMS IN THIS HOT AND
DEEPLY MIXED AIRMASS WILL HAVE POTENTIAL FOR DAMAGING WINDS ALONG
WITH SOME SMALL HAIL.

AFTER TODAY...DEEPER AND SOMEWHAT STRONGER EASTERLY FLOW ALOFT
ALONG WITH A MORE ONSHORE FLOW COMPONENT AT THE SURFACE WILL
ALLOW FOR ATMOSPHERE TO START COOLING DOWN...WITH HIGHS FALLING
INTO THE LOWER 90S BY MIDWEEK...WHICH IS AT LEAST A BIT CLOSER TO
NORMAL. GUIDANCE PINGING ON A WEAK SHORTWAVE MOVING INTO THE CWA
FROM THE EAST ON TUESDAY WHICH SHOULD AID IN INCREASING THE
COVERAGE OF AFTERNOON CONVECTION...AND HAVE RAISED POPS INTO THE
LOW CHANCE CATEGORY FOR LOUISIANA ZONES. HOWEVER...ONLY ISOLATED
CONVECTION IS PROGGED FROM WEDNESDAY INTO THE WEEKEND AS PWAT
VALUES DECREASE.

MARINE...
LIGHT SOUTHERLY WINDS AND LOW SEAS ARE EXPECTED THROUGH THE WEEK
AS HIGH PRESSURE BECOMES SITUATED OVER THE EASTERN GULF. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
EVENING AND OVERNIGHT HOURS. NO HAZARDS ARE ANTICIPATED.

CLIMATE...

RECORDS FOR TODAY ARE AS FOLLOWS.

SITE                 RECORD    YEAR    SINCE

ALEXANDRIA             98      1977    1892
BEAUMONT/PORT ARTHUR   99      1977    1901
LAKE CHARLES           98      1917    1895
LAFAYETTE             100      1985    1893
NEW IBERIA             96      1977    1948

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH 100  76  95  73  93 /  30  20  30  20  20
KBPT  99  75  95  74  93 /  30  20  20  20  20
KAEX 100  72  98  72  95 /  30  20  30  20  20
KLFT  99  75  96  73  94 /  30  20  30  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 3:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 AM CDT MON JUN 6 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-070945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
445 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. STRONGER
STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND SMALL HAIL.

NEAR RECORD HIGH TEMPERATURES IN THE UPPER 90S TO NEAR 100 ARE
EXPECTED AGAIN TODAY. COMBINED WITH THE HUMIDITY...APPARENT
TEMPERATURES WILL RANGE FROM 100 TO 105 DEGREES DURING PEAK
HEATING. INDIVIDUALS ARE URGED TO USE EXTRA CAUTION WHEN OUTDOORS
AND DRINK PLENTY OF FLUIDS.

ELEVATED FIRE DANGER WILL CONTINUE DUE TO VERY DRY GROUND FUELS
AND LOW DAYTIME RELATIVE HUMIDITY VALUES. BURN BANS ARE IN EFFECT
FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AGAIN ON TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY
EVENING. STRONGER STORMS WILL HAVE THE POTENTIAL FOR DAMAGING
WINDS AND SMALL HAIL.

MORE ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY INTO THE WEEKEND.

ELEVATED FIRE DANGER WILL CONTINUE DUE TO VERY DRY GROUND FUELS
AND LOW DAYTIME RELATIVE HUMIDITY VALUES. BURN BANS ARE IN EFFECT
FOR THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-070945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
445 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
TONIGHT. STRONGER STORMS WILL HAVE THE POTENTIAL FOR DAMAGING
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM TUESDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05

In the hours before

Special weather statement, Jun 6, 1:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
203 PM CDT MON JUN 6 2011

LAZ030-031-041-042-062000-
ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-CALCASIEU LA-
203 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR ALLEN...BEAUREGARD...JEFFERSON
DAVIS AND CALCASIEU PARISHES UNTIL 300 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF TOPSY...MOVING WEST AT 10 MPH.

AT 200 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES NORTH OF TOPSY...MOVING WEST
AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...TOPSY...RAGLEY AND GILLIS.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3025 9335 3051 9345 3057 9305 3040 9299

MM
Special weather statement, Jun 6, 1:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT MON JUN 6 2011

LAZ051-052-062015-
CAMERON LA-VERMILION LA-
221 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND VERMILION PARISHES
UNTIL 315 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS FROM GUEYDAN TO KAPLAN MOVING
SOUTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...RICEVILLE...FLORENCE LANDING AND KLONDIKE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3003 9277 3009 9250 3006 9240 3008 9236
      2995 9230 2973 9260

MM

The radar

The Lake Charles radar (KLCH), 86 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
June 6, 1:30 PM CST
Where
Jasper County, 0.69 mi N of Evadale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.360, -94.070

A small shed was damaged at a church.

Hail, Jasper

When
June 6, 2:25 PM CST
Where
Jasper County, 0.69 mi N of Evadale
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.360, -94.070

Thunderstorm Wind, Hardin

When
June 6, 2:25 PM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.260, -94.200

Several trees and fences were blown down in Lumberton.

Hail, Orange

When
June 6, 2:34 PM CST
Where
Orange County, 0.69 mi N of Pine Forest
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.190, -94.030

Hail, Orange

When
June 6, 2:47 PM CST
Where
Orange County, Pine Forest
Measured
1 in hail
Reported by
Public
Coordinates
30.180, -94.030

Hail, Hardin

When
June 6, 2:49 PM CST
Where
Hardin County, 3.45 mi N of Sour Lake
Measured
1 in hail
Reported by
Public
Coordinates
30.180, -94.400

Thunderstorm Wind, Hardin

When
June 6, 2:49 PM CST
Where
Hardin County, 3.45 mi N of Sour Lake
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
30.180, -94.400

Hail, Orange

When
June 6, 2:56 PM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
1 in hail
Reported by
Public
Coordinates
30.130, -94.000

Hail, Hardin

When
June 6, 2:58 PM CST
Where
Hardin County, 1.38 mi ENE of Hathaway
Measured
1 in hail
Reported by
Public
Coordinates
30.140, -94.450

Thunderstorm Wind, Jefferson

When
June 6, 3:00 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
30.090, -94.140

Hail, Jefferson

When
June 6, 3:02 PM CST
Where
Jefferson County, 1.51 mi NNW of Amelia
Measured
1 in hail
Reported by
Public
Coordinates
30.090, -94.140

Thunderstorm Wind, Orange

When
June 6, 3:04 PM CST
Where
Orange County, 2.96 mi N of Connell
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.142, -93.974

Trees and power lines were blown down along FM 1131.

Hail, Orange

When
June 6, 3:12 PM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.130, -94.000

Hail, Jefferson

When
June 6, 4:10 PM CST
Where
Jefferson County, 0.69 mi S of Hollywood
Measured
0.75 in hail
Reported by
Public
Coordinates
29.970, -94.000

Hail, Jefferson

When
June 6, 4:10 PM CST
Where
Jefferson County, 1.83 mi NW of Groves
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.970, -93.940

Hail, Jefferson

When
June 6, 4:15 PM CST
Where
Jefferson County, Port Arthur
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.900, -93.930

Hail, Jefferson

When
June 6, 4:20 PM CST
Where
Jefferson County, Port Arthur
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.900, -93.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327675, 327664, 327670, 327696, 327698, 327661, 327665, 327699, 327663, 327679, 327680, 327700, 327701, 327684, 327690, 327692, 327694.